Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 93, NWS Tallahassee, FL

May 29, 2014Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 29, 2014, 5:36 PM EDT for Lowndes County, Georgia. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2014, 5:36 PM EDT (21:36 UTC)
Expired
May 29, 2014, 6:00 PM EDT
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 23 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 5:44 PM EDTTSTM WND DMG5 Ne Valdosta, GASEVERAL TREES DOWN ACROSS COUNTY- A FEW ON HOUSES. TIME AND DISTANCE FROM VALDOSTA ESTIMATED BASED ON KVAX RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WUUS52 KTAE 292136
SVRTAE
GAC185-292200-
/O.NEW.KTAE.SV.W.0093.140529T2136Z-140529T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
536 PM EDT THU MAY 29 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA...
  THIS INCLUDES THE CITY OF VALDOSTA...

* UNTIL 600 PM EDT

* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR VALDOSTA...AND MOVING NORTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  REMERTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3075 8327 3094 8337 3100 8321 3084 8308
TIME...MOT...LOC 2135Z 153DEG 10KT 3088 8322

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:44 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 29, 2:44 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
244 PM EDT Thu May 29 2014

.Near Term [Through Tonight]...
Models continue to initialize very poorly with the ongoing setup
across our area. As a result, much of the forecast through tonight
is based on the theory that the outflow boundary over the western
part of our forecast area will persist in some form. This should be
a focus for at least scattered showers and thunderstorms, and very
likely some occasional heavier bands. As a result, PoPs were kept
higher than guidance along and south of Interstate 10 and west of
the Apalachicola River. Elsewhere, scattered showers and
thunderstorms should develop mainly in the 18-00Z timeframe and
diminish shortly after sunset.

Given the eastward progression of the outflow boundary, we have
opted to expand the Flash Flood Watch into Bay and Washington
Counties. It was also extended into Friday afternoon due to the
lingering boundary and uncertainties regarding how convective
development will play out. With a moist environment (PWATs around
1.8") and weak flow, heavy rain rates of around 2"/hr are
conceivable and have already been observed. Additionally, parts of
Walton County and adjacent parts of nearby counties have already
received some heavy rainfall totals earlier today. Therefore, the
threat of flash flooding is expected to be somewhat elevated in
these areas through Friday afternoon. The watch was cancelled in
southeast Alabama where rain has been lighter; most of the stronger
convection has focused further south.

.Short Term [Friday Through Saturday Night]...
Rex block centered on the Mississipi River will continue to result
in a very slowly evolving pattern over the next few days as the
upper low over Arkansas remains nearly stationary or slowly moves
southwest. This will keep the forecast area underneath deep and
moist (but not terribly strong) southerly to southeasterly flow.
The guidance has struggled with the convective evolution for today
while yields little confidence in the evolution for tomorrow.
However, with precipitable water values forecast to be higher on
Friday (approaching 1.75 inches) and continued moist southerly
flow, it should be a rather active day. Have gone with likely PoPs
along the I-10 corridor, with good chance elsewhere. Localized
heavy rain will be possible where mesoscale boundary interactions
result in training cells.

The upper low is forecast to begin weakening by Saturday. However,
deep moisture will remain in place across the region, which should
keep the chances for afternoon/evening seabreeze convection
elevated.

.Long Term [Sunday Through Thursday]...
The rex block with slowly break down late in the weekend into
early next week, with the upper low weakening and sliding into the
western Gulf, and the upper ridge moving into the Carolinas.
Relatively moist southeasterly flow will keep the seabreeze active
through at least Monday with afternoon and evening thunderstorms.
May see a decrease in convection by Tuesday and Wednesday as the
upper ridge moves south over the forecast area. Temperatures
should remain near climo through the extended.

&&

.Aviation...
[Through 18Z Friday] We expect mostly VFR conditions through the
period at all terminals, with scattered showers and thunderstorms
occasionally reducing VIS to IFR with some gusty winds and heavy
rain. Showers and thunderstorms would be most prevalent during the
18-00Z timeframe today, but may linger into the night and tomorrow
morning at ECP in particular. Some patchy fog is possible
overnight, but for now we only included MVFR visibility at a
couple sites.

&&

.Marine...
Winds over the western legs will continue to be slightly enhanced
through early Friday before the gradient begins to weaken.
Generally light southeasterly flow is expected through the
weekend. By early next week, high pressure is forecast to build
down the eastern seaboard, generating slightly stronger
southeasterly flow.

&&

.Fire Weather...
No fire weather concerns are anticipated through the middle of the
upcoming work week.

&&

.Hydrology...
Very heavy rainfall is likely in the western part of our forecast
area, particularly in the vicinity of Walton County in the Florida
Panhandle. Some areas just SSE of De Funiak Springs have likely
received 5-7" of rain already, with average amounts over the rest
of the county 1-3". This should be enough to cause rises on the
Shoal River near Mossy Head - possibly to flood stage - as well as
on the Choctawhatchee River. If thunderstorms can continue to move
over parts of the Choctawhatchee River basin through the
afternoon and evening, some minor flooding along that river will
become more likely. Smaller streams and creeks in the western
Florida Panhandle, as well as ponds, may see some more noticeable
rises in areas with heavy rainfall.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   69  87  67  90  70 /  30  60  30  50  30
Panama City   73  82  70  87  73 /  50  50  30  50  20
Dothan        68  86  68  92  70 /  40  60  40  50  30
Albany        69  89  68  91  70 /  30  50  40  50  30
Valdosta      67  88  67  90  69 /  40  60  40  50  30
Cross City    67  85  66  89  69 /  40  50  20  50  20
Apalachicola  73  82  70  86  73 /  50  50  20  50  20

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through Friday evening for Central Walton-
     Coastal Bay-Holmes-Inland Bay-Inland Walton-South Walton-
     Washington.

     High Rip Current Risk until Midnight CDT tonight for Coastal Bay-
     South Walton.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...LAMERS
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...LAMERS
MARINE...CAMP
FIRE WEATHER...LAMERS
HYDROLOGY...LAMERS

In the hours before

Local storm report, May 29, 12:10 PM EDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1210 PM EDT THU MAY 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HEAVY RAIN       2 SW EUCHEEANNA         30.63N 86.07W
05/29/2014  M6.00 INCH       WALTON             FL   TRAINED SPOTTER

            6 INCHES OF RAIN SO FAR THIS MORNING. MANY SMALLER
            STREAMS AND CREEKS OUT OF THEIR BANKS. SOME WATER ON A
            FEW LOCAL ROADS.

&&

08-LAMERS

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.